Home About us Current issue Back issues Submission Instructions Advertise Contact Login   

Search Article 
  
Advanced search 
 
Saudi Journal of Kidney Diseases and Transplantation
Users online: 818 Home Bookmark this page Print this page Email this page Small font sizeDefault font size Increase font size 
 

Table of Contents   
LETTER TO THE EDITOR  
Year : 2020  |  Volume : 31  |  Issue : 5  |  Page : 1156-1158
Anti-Neutrophil Cytolasmic Antibodies-Associated Vasculitis Associated with Diffuse Alveolar Hemorrhage in a Maintenance Hemodialysis Patient


1 Department of Nephrology, Antalya Atatürk State Hospital, Antalya, Turkey
2 Department of Internal Medicine, Akdeniz University Medical Faculty, Antalya, Turkey
3 Department of Nephrology, Ankara Numune Education and Research Hospital, Ankara, Turkey

Click here for correspondence address and email

Date of Web Publication21-Nov-2020
 

How to cite this article:
Yilmaz F, Sözel H, Keleş M. Anti-Neutrophil Cytolasmic Antibodies-Associated Vasculitis Associated with Diffuse Alveolar Hemorrhage in a Maintenance Hemodialysis Patient. Saudi J Kidney Dis Transpl 2020;31:1156-8

How to cite this URL:
Yilmaz F, Sözel H, Keleş M. Anti-Neutrophil Cytolasmic Antibodies-Associated Vasculitis Associated with Diffuse Alveolar Hemorrhage in a Maintenance Hemodialysis Patient. Saudi J Kidney Dis Transpl [serial online] 2020 [cited 2020 Dec 2];31:1156-8. Available from: https://www.sjkdt.org/text.asp?2020/31/5/1156/301190


To the Editor,

Anti-neutrophil cytolasmic antibodies (ANCA)-associated vasculitis (AAV) with renal involvement typically presents with pauciimmune necrotizing crescentic glomerulonephritis. Patients with AAV are less likely to experience relapse when they progress to end-stage renal disease (ESRD).[1],[2] Disease recurrence after hemodialysis (HD) is started as unclear. Chronic HD may result in a relative supression of the autoimmune process and the relapse rate of ANCA vasculitis in dialysis is reported to be significantly lower than in the predialysis period.[3]

Written informed consent was obtained from the patient's relatives for the publication of this case.

A 68-year-old woman who had been undergoing HD for three years for ESRD resulting from ANCA vasculitis, presented with malaise, anorexia, fever, dyspnea, and hemoptysis for one week. After HD was initiated, the patient was not any immunosuppressive (corticosteroid, cyclophosphamide) drugs. During the admission, the patient was seen to be tachypneic, hypoxic, and in respiratory distress. She was a nonsmoker. Laboratory findings during admission are summarized in [Table 1]. Hemostasis parameters were normal. Serum complement levels also were normal.
Table 1: Clinical features of the patient at admission.

Click here to view


Inpatient emergency HD was performed and noninvasive continuous positive airway pressure ventilation was initiated and the patient was transferred to the intensive care unit. On the 3rd day of admission in the hospital, she developed respiratory failure requiring mechanical ventilation. A chest X-ray and computed tomography showed interstitial-parenchymal infiltration in both lung fields [Figure 1]a and [Figure 1]b. The patient was empirically started on piperacillin-tazobactam (2.25 g, TID) and clarithromycin (500 mg/day). Blood, urine, and tracheal aspirate cultures were negative. Broncho alveolar lavage confirmed diffuse alveolar bleeding.


Click here to view


The patient was diagnosed to have relapse of AAV. The treatment was started with intravenous methylprednisolone bolus (1000 mg, 3 days) and intravenous cyclophosphamide 500 mg single dose. Intravenous methylprednisolone (100 mg daily) was continued after the initial therapy. Clinical follow-up showed no improvement in respiratory functions and 10 days later, the patient died. Anti-nuclear antibodies and cytoplasmic ANCA were positive.

Diffuse alveolar hemorrhage (DAH) frequently manifests as dyspnea and hemoptysis and in patients with AAV, is the most important predictor of mortality.[4] Relapses occur in the first 18 months, and the presentation is usually the same as the first clinical picture.[5] In our patient, a diagnosis AAV with necrotizing crescentic glomerulonephritis and relapse with DAH was made. Despite immuno-suppressive treatment, the patient died.

Treatment of recurrences of ANCA vasculitis is similar to the standard treatment. Pulse steroid treatment has been used commonly to achieve remission and is often combined with intravenous cyclophosphamide. Plasmapheresis may be helpful in the acute setting though, there is no proven long-term survival benefit. The current guidelines for therapeutic apheresis recommended by the American Society for Apheresis and the American Association of Blood Banks do not include the use of apheresis for patients with AAV and pulmonary hemorrhage. The follow-up of the ANCA value to determine disease activity in HD patients is uncertain. This patient had no ANCA follow-up after HD initiation. In conclusion, patients should be monitored for AAV relapses even after patients progress to dialysis but the benefit of monitoring ANCA levels is unclear.

Conflict of interest: None declared.



 
   References Top

1.
Ding JX, Wang M. Anti-neutrophil cytoplasmic antibodies-associated vasculitis with lung hemorrhage in the patient on maintenance haemodialysis: A case report. Beijing Da Xue Xue Bao Yi Xue Ban 2017;49:915-8.  Back to cited text no. 1
    
2.
Chen M, Zhao MH. Severe pulmonary hemorrhage in patients with end-stage renal disease in antineutrophil cytoplasmic auto-antibody-associated vasculitis. Am J Med Sci 2009;337:411-4.  Back to cited text no. 2
    
3.
Lionaki S, Hogan SL, Jennette CE, et al. The clinical course of ANCA small-vessel vasculitis on chronic dialysis. Kidney Int 2009; 76:644-51.  Back to cited text no. 3
    
4.
Saladi L, Shaikh D, Saad M, et al. Pulmonary renal syndrome: A case report of diffus ealveolar hemorrhage in association with ANCA negative pauciimmune glomerulonephritis. Medicine (Baltimore) 2018;97: e10954.  Back to cited text no. 4
    
5.
Cigarrán S, Castro MJ, Pousa M, Paredes S, Bernardo H, Porteiro M. Plasmapheresis in diffusealveolarhemorrhage as perinuclear anti-neutrophil cytoplasmicantibody-associated vasculitis relapse on hemodialysis. Ther Apher Dial 2010;14:368-72.  Back to cited text no. 5
    

Top
Correspondence Address:
Fatih Yilmaz
Department of Nephrology, Antalya Atatürk State Hospital, Antalya
Turkey
Login to access the Email id


DOI: 10.4103/1319-2442.301190

Rights and Permissions


    Figures

  [Figure 1]
 
 
    Tables

  [Table 1]



 

Top
   
 
 
    Similar in PUBMED
    Search Pubmed for
    Search in Google Scholar for
    Email Alert *
    Add to My List *
* Registration required (free)  
 


 
    References
    Article Figures
    Article Tables
 

 Article Access Statistics
    Viewed112    
    Printed0    
    Emailed0    
    PDF Downloaded17    
    Comments [Add]    

Recommend this journal